Alabama, 2021Tornado in Alabama, November 11, 2021
November 11, 2021 · NWS BMX · 1 event in 1 county or zone
A line of thunderstorms ahead of a cold front produced a weak tornado in Elmore County during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of a cold front produced a weak tornado in Elmore County during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 11, 2:31 PM CST, 32 minutes earlier.
Area forecast discussion, Nov 11, 2:31 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
231 PM CST Thu Nov 11 2021
.SHORT TERM...
/Updated at 1107 AM CST Thu Nov 11 2021/
A cold front will continue to move east across AL through the
afternoon and evening bringing scattered showers and isolated
thunderstorms. The main focus of rain will be right along the
front...though scattered showers and isolated thunderstorms are
possible in the south and east ahead of this line as the air
destabilizes through the afternoon.
Instabilities are around 1000 J/kg with PW values around 75th
percentile. Winds are gusty...with moderate directional shear in
the low levels. Overall...heavy showers and thunderstorms are
expected right along the front...with light rain behind the main
line. No severe weather is expected.
Light rain and drizzle could be possible through the night and
early morning across the entire state with low level moisture
remaining...though the main area of rain should move completely
east of AL by the early morning hours around 2-3 am. Behind the
front...winds will shift to out of the west and northwest bringing
cooler and drier air. The western half of the state could
experience this cooler air early enough today to keep the high
temperatures in the 60's...while the eastern half of the state
should still be under the warmer air ahead of the front and
experience high temperatures in the 70's.
Low level moisture will remain fairly high overnight...with low
clouds and lowered visibilities likely leading to dense fog
development. Will hold off on issuing any advisory for now so we
can watch the front and rainfall progression tonight and go from
there. Low temperatures tonight will be in the lower 30's in the
northwest and lower 50's in the far southeast.
Friday...clouds will clear through the morning and early
afternoon as drier and cooler air continues to filter into the
area. High temperatures will be in the 60's.
24
.LONG TERM...
/Updated at 0212 PM CST Thu Nov 11 2021/
Friday night through Wednesday.
Only minor changes made to the extended forecast. Lowered
temperatures Sunday morning a degree or two and it is looking more
likely we will see a widespread freeze for at least the northern
half of Alabama.
58/rose
Previous long-term discussion:
/Updated at 0156 AM CST Thu Nov 11 2021/
Friday night through Wednesday.
A shortwave will rotate around the base of a larger trough over
the eastern CONUS on Friday night, pushing a cold front through
the forecast area. With strong cold advection in place,
temperatures on Saturday afternoon will only reach the 50s
northwest of I-85. As high pressure settles in Saturday night,
temperatures should fall into the 30 to 35 degree range early
Sunday morning.
Yet another shortwave will rotate around the larger trough on
Sunday, leading to westerly low-level flow and an upward trend in
temperatures across the western and northern counties. Dry
conditions will continue for Monday and Tuesday with high pressure
in place. A warming trend should commence on Tuesday as heights
rise and mid-level flow becomes more zonal. The next weather
system is expected approach the Mississippi River on Wednesday,
bringing southerly low-level flow to the region.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
A cold front will continue east across the state today. IFR
ceilings and MVFR visibilities are possible in each shower and
thunderstorm along the front. Scattered convection is expected
ahead of the main line around KMGM and KTOI through the
afternoon. Tonight...low level moisture will allow for fog
development...likely dense. Have left mention out of each TAF for
now to account for uncertainty in timing and coverage. Drier air
will filter in for Friday with VFR conditions expected by the late
morning.
Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.
24
&&
.FIRE WEATHER...
Rain will be exiting east Alabama this evening with much cooler
and drier air overspreading the area tonight. Winds will be
generally from the west 5-7 mph this evening, becoming near calm
by midnight. The combination of calm winds and clear skies later
tonight will create conditions favorable for fog, especially for
areas west of I-65. Mostly clear and less humid conditions Friday
and Saturday. A re-enforcing shot of colder air will arrive Friday
evening will and produce gusty northwest winds.
58/rose
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 42 66 37 53 30 / 40 0 0 0 0
Anniston 45 68 40 55 32 / 60 0 0 0 0
Birmingham 44 67 38 53 32 / 20 0 0 0 0
Tuscaloosa 43 67 39 54 33 / 10 0 0 0 0
Calera 46 68 41 54 33 / 30 0 0 0 0
Auburn 50 69 43 58 35 / 70 0 0 0 0
Montgomery 50 72 42 60 34 / 60 0 0 0 0
Troy 50 72 42 60 35 / 60 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Nov 11, 2:49 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
249 PM CST Thu Nov 11 2021
ALZ011>015-017>050-130000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
249 PM CST Thu Nov 11 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Fog will likely develop after midnight with visibilities less than
one mile at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Freezing temperatures are possible late Saturday night and into early
Sunday morning across the northern portions of Central Alabama.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Nov 11, 12:07 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1207 PM CST Thu Nov 11 2021
ALZ022-023-031-111845-
Greene AL-Pickens AL-Tuscaloosa AL-
1207 PM CST Thu Nov 11 2021
...A strong thunderstorm will impact portions of southwestern
Tuscaloosa, southeastern Pickens and northeastern Greene Counties
through 1245 PM CST...
At 1207 PM CST, Doppler radar was tracking a strong thunderstorm over
Mantua, or 13 miles east of Aliceville, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Coker, Union,
McFarland Mall, Benevola, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood, Shelton
State Community College, Bryant Denny Stadium, University Mall,
Mantua, Deerlick Creek Campgrounds, Jena and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3295 8797 3311 8807 3342 8750 3318 8730
TIME...MOT...LOC 1807Z 242DEG 41KT 3307 8794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
05Special weather statement, Nov 11, 1:33 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
133 PM CST Thu Nov 11 2021
ALZ023>025-034-112015-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
133 PM CST Thu Nov 11 2021
...A strong thunderstorm will impact portions of east central
Tuscaloosa, west central Shelby, north central Bibb and south central
Jefferson Counties through 215 PM CST...
At 133 PM CST, Doppler radar was tracking a strong thunderstorm over
Woodstock, or 15 miles southwest of Bessemer, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Birmingham, Hoover, Alabaster, Bessemer, Pelham, Helena,
Indian Springs Village, Lipscomb, Lake View, Vance, Woodstock, North
Johns, Tannehill Ironworks State Park, Abernant, Bluff Park, Oak
Mountain Amphitheater, Splash Adventure, Riverchase, Patton Creek and
Hoover Metropolitan Stadium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3316 8725 3332 8725 3343 8690 3336 8676
3322 8677
TIME...MOT...LOC 1933Z 250DEG 36KT 3325 8717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteTornado, Elmore
- When
- November 11, 3:03 PM CST to 3:04 PM CST
- Where
- Elmore County, 2.58 mi N of Claud to 2.84 mi ESE of Santuck
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 270 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.617, -86.086
National Weather Service meteorologists surveyed damage in Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. An isolated, low-topped supercell produced a weak, brief tornado along Pleasant Hill Road about 8.9 miles northeast of Wetumpka. About a dozen large trees were uprooted sporadically along the path in a convergent pattern near the center of the path, with weaker tree limb damage on the outskirts of the path. A tree fell on a barn. One manufactured home had a roof partially removed with minor damage to a deck and skirting.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, November 11 to 12, 20212 deaths · 2 injured · 3 events
- Tornadoes and Damaging Winds in Louisiana, November 11, 2021$95,000 · EF1 · 11 events
- Damaging Wind and Lightning Strikes in Arkansas, November 11, 2021$150,000 · 61 kt wind · 3 events
- Flooding in Oregon, November 11 to 12, 2021$60,000 · 5 events
- Wildfire and Heat in California, November 11 to 15, 2021$5,000 · 58 kt wind · 23 events
- High Wind in South Dakota, November 11 to 12, 202165 kt wind · 20 events
- High Wind in South Dakota, November 11 to 12, 202171 kt wind · 17 events
- High Wind in South Dakota, November 11 to 12, 202164 kt wind · 13 events
- High Wind and Strong Wind in Michigan, November 11, 2021$13,000 · 50 kt wind · 5 events
- Lightning Strike in Texas, November 11, 2021$15,000 · 1 event
- High Wind in North Dakota, November 11, 202158 kt wind · 8 events
- Blizzard in South Dakota, November 11 to 12, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992696.